Written by Clay Smith
Vaping has been associated with severe acute lung injury (ALI) in over 500 young people, and seven have died to date. Here is what you need to know.
Why does this matter?
We will be on the front lines to encounter this illness. If you see a young person with seemingly unexplained ALI, this needs to be on your differential diagnosis. Here’s how it presents, what to ask, and what to do.
Vaporizing and inhaling an oily liquid is bad? Go figure…
This was a case series of 53 people, largely men, who had used a vaping product and developed severe pulmonary and constitutional symptoms with bilateral infiltrates on CXR. One-third required intubation; one died. They couldn’t pinpoint a specific device or product that was the culprit, though 84% with VAPI had used THC products in the device.
What to Know/What to Do: It is important to ask about vaping in the past 90 days in any young person with unexplained respiratory symptoms, ALI pattern, and bilateral infiltrates on CXR. They often (>80%) have vomiting or diarrhea as well. Ask what device and product they used and whether or not it contained THC. Ask if they have any of the product left over for testing. Corticosteroids have helped in many cases.
Since this case series, the CDC has gathered >530 cases and 7 deaths. It appears to be due to a lipoid pneumonia, and vitamin E acetate has been present in many of the samples, often associated with use of THC products in the vaping device.
The American Thoracic Society has issued this guidance. It has some great CT images showing the acute lung injury.
This is the CDC homepage for VAPI. This is critical for ongoing updates.
This is an FDA public health notification.
Pulmonary Illness Related to E-Cigarette Use in Illinois and Wisconsin – Preliminary Report. N Engl J Med. 2019 Sep 6. doi: 10.1056/NEJMoa1911614. [Epub ahead of print]
Open in Read by QxMD
Reviewed by Thomas Davis